Anaphylaxis

Here's a story:

Me and my partner get sent out for an emergency, chief complaint: sore throat. Now for the most part I am pretty good with dumb calls, I don't like them and do think they are a tax on our system, but until laws change we have to deal with them. My partner is another matter, he is quick to point something like this out to the patient, doesn't usually have any effect other than making a patient upset at him but I guess it gives him some satisfaction.

As we approach the scene we see a female patient walking towards the unit and looking panicked. Hives present on her face, neck and chest, that sore throat is actually anaphylaxis. The patient is a 50 year old female with no past medical history, no known allergies, no current medications. In fact when I try to explain an allergic reaction to her it seems she has never heard of it.

We begin treatment and start taking some quick vitals and place patient on an ECG monitor. This turned out to be a very necessary step. I know for my system it is standard practice to place any patient on ECG monitoring whenever any medication is being administered. I also know of many systems that run in BLS or intermediate systems that will administer benadryl and use the Epi pen without cardiac monitoring.

We administered benadryl and oxygen. As we administer epi at 0.3 mg the patient initially reacts as expected, she goes a little tachycardic, she says she can feel the medicine working and it makes her feel anxious. What surprised us was when the patient goes into a run of ventricular tachycardia followed by bigeminy pvcs. It was self limiting and as I took a 12 lead of the patient all ectopy was gone.

 

As we entered the ER the nursing staff put us into a cardiac room and immediately ordered blood work looking for cardiac markers.

Why?

Was it because of the run of ventricular tachycardia? Of course, but why?

Fact of the matter is the patient has just failed a stress test. We, I always say we in my unit, saved this patient not only from the anaphylaxis but we may have also clued her in to a cardiac condition that could have led dormant until it became lethal. This is one of the reasons we should always be monitoring ECG when administering any medications.

Now this I print with a big emphasis towards paramedics. Obviously if you are running a BLS unit or with just an intermediate you should treat anaphylaxis as per your protocol. Epi and benadryl should never be withheld on the basis of no ECG monitor available. I am a big advocate of quick and effective treatment for anaphylaxis as I have seen some patients deteriorate rapidly. As paramedics we should use all of our tools at our disposal, cutting corners on patient care should not become part of our protocol just because we can get away with it.

I added a few pictures of bigeminy pvc's I found online, I do not own the rights to them.

Advertisements
  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: